Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 87, NWS Lincoln, IL

June 3, 2008Christian County, Macon County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 3, 2008, 2:32 AM CDT for Christian County, Macon County, Sangamon County, Illinois. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2008, 2:32 AM CDT (07:32 UTC)
Expired
Jun 3, 2008, 3:15 AM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Christian County, IL, Macon County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 2:35 AM CDTTSTM WND DMGEdinburg, ILBARN AND HOUSE DAMAGED NEAR EDINBURG. PRELIMINARY REPORT.
Jun 3, 3:04 AM CDTHAIL 0.88Blue Mound, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 9:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2506 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 030732
SVRILX
ILC021-115-167-030815-
/O.NEW.KILX.SV.W.0087.080603T0732Z-080603T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
232 AM CDT TUE JUN 3 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHRISTIAN COUNTY IN CENTRAL ILLINOIS...
  EASTERN SANGAMON COUNTY IN CENTRAL ILLINOIS...
  SOUTHWESTERN MACON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 315 AM CDT.

* AT 232 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  NORTH OF EDINBURG...OR ABOUT 14 MILES NORTHWEST OF TAYLORVILLE...
  AND WAS MOVING EAST AT 33 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AUBURN...
  STONINGTON...
  BLUE MOUND...
  ASSUMPTION...

OTHER LOCATIONS IN THIS WARNING INCLUDE...KINCAID AND MECHANICSBURG.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3982 8903 3944 8904 3963 8957 3983 8948
TIME...MOT...LOC 0732Z 291DEG 29KT 3970 8937

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:47 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 3, 12:47 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1247 AM CDT TUE JUN 3 2008

.DISCUSSION...
ISSUED 822 PM CDT MON JUN 2 2008

CONVECTION STARTING TO INCREASE TO OUR WEST AS WARM ADVECTION
PATTERN SETTING UP ACRS THE REGION. PROFILERS SHOWING 850 MB
WINDS UP TO 35 TO 40 KTS ACRS THE SRN PLAINS WITH MODEL DATA
CONTINUING TO SUGGEST 60KTS LATER TNT WITH STRONG MOISTURE
TRANSPORT INTO NRN MO...SRN IA AND WRN IL. SPC ALREADY THINKING OF
ISSUING A WATCH FOR AT LEAST A PART OF WRN IL THIS EVENING BASED ON
EVENING RADAR TRENDS. 00Z ILX SOUNDING STILL VERY DRY AND STABLE
BUT WITH THE STRONG ADVECTION OF MOISTURE AND INSTABILITY LATER
TNT...WE SHOULD SEE ENOUGH SUPPORT FOR STRONG ELEVATED STORMS
CAPABLE OF PRODUCING HAIL AND HEAVY RAINFALL. WIND THREAT MAY
INCREASE LATE TNT...MORE TWDS DAWN AS WIND MAX APPROACHES WRN IL.
WILL HOLD OFF ANY ZONE UPDATE UNTIL SPC DECIDES HOW TO ALIGN THE
WATCH ACRS PARTS OF OUR AREA. WL SEND OUT THE UPDATE ONCE THAT IS
DECIDED.

SMITH

&&

.AVIATION...
ISSUED 1246 AM CDT TUE JUN 3 2008...FOR THE 06Z TAFS

THE STRONGEST STORMS WILL CONTINUE ACROSS SPI AND DEC OVER THE
NEXT 3 HOURS OR SO. PIA...BMI AND CMI SHOULD REMAIN JUST NORTH OF
ANY HAIL STORMS. I HIT SPI AND DEC HARDER IN THE TEMPOS FOR IFR
VIS AND GS FOR HAIL. WINDS IN GENERAL HAVE NOT BEEN TOO GUSTY IN
THE STORMS...DUE TO THE ELEVATED NATURE OF THE STORMS. THERE
APPEARS TO BE ANOTHER STORM COMPLEX APPROACHING CENTRAL ILLINOIS
FROM THE NW WHICH MAY ARRIVE IN THE MORNING. THERE IS SOME
INDICATION IT MAY WEAKEN WHEN IT ARRIVES...SO FOR NOW WILL NOT
MENTION STRONG MORNING STORMS IN THE TAFS JUST YET.

ADDITIONAL STORMS MAY DEVELOP LATE AFTERNOON ON TUESDAY...AS WE
BREAK THE CAP AND TAP INTO SOME VERY UNSTABLE AIR. WILL WAIT TO
HIT THOSE VERY HARD TOO. WILL MOST LIKELY TEMPO SOME IFR AS THE
TIME APPROACHES.

SHIMON
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT MON JUN 2 2008

SHORT TERM...TONIGHT THROUGH THURSDAY...
COMPLICATED QPF SITUATION UNFOLDING FOR TONIGHT INTO THE FIRST PART
OF TUESDAY. FIRST OFF FOR THIS EVENING...HAVE ALREADY SEEN ISOLATED
CONVECTION DEVELOP OVER THE EXTREME EAST THIS AFTERNOON. IN
ADDITION...REMNANTS FROM DECREASING MORNING ACTIVITY ARE WITHIN
STRIKING DISTANCE TO OUR NORTHWEST ZONES AS AN ELEVATED ZONE OF LIFT
EXTENDS FROM AROUND WATERLOO TO WEST OF PEORIA. THEREFORE FOR POPS
THROUGH 06Z...WILL INDICATE ISOLATED OR SCATTERED WORDING IN THOSE
AREAS. AFTER 06Z...ATTENTION TURNS TO THE PLAINS WHERE THE NEXT MCS
IS EXPECTED TO FIRE UP THIS EVENING AND ROLL EAST/SOUTHEAST INTO
ILLINOIS. ONGOING ACTIVITY ACROSS MISSOURI HAS TEMPORARILY
INTERRUPTED THE FLOW OF DEEPER MOISTURE INTO ILLINOIS...BUT THIS
WILL CHANGE THE LOW LEVEL JET REDEVELOPS OUT WEST AND FEEDS
CONVECTION UP AND OVER THE UPPER RIDGE POSITION. OVERALL SYNOPTIC
PATTERN FAVORS A POTENTIAL FOR HEAVY RAINFALL AMOUNTS...BUT
CONFIDENCE IN WHERE THE HEAVY RAIN BAND SETS UP PRECLUDES A FLASH
FLOOD WATCH FOR NOW. OVERALL QPF FORECASTS FAVOR A 1 TO 1.5 INCH
BAND FROM SOUTHEAST IOWA INTO SOUTHERN INDIANA...WHICH IS BELOW
FLASH FLOOD GUIDANCE. WILL MENTION HEAVY RAINFALL AND HIGHLIGHT THE
QPF POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK...AS WELL AS RAISE
POPS TO CATEGORICAL ACROSS THE WEST.

AS THE ANTICIPATED THUNDERSTORM COMPLEX MOVES ACROSS THE AREA ON
TUESDAY MORNING...ONE OR MORE OUTFLOW BOUNDARIES WILL PROBABLY BE
GENERATED. SYNOPTIC MODELS PLACE AN EAST-WEST WARM FRONT ACROSS
NORTHERN ILLINOIS AT 18Z TUESDAY...BUT THE EFFECTIVE BOUNDARY WILL
LIKELY LIE FURTHER SOUTH ACROSS CENTRAL ILLINOIS. WILL THEREFORE
KEEP LIKELY POPS GOING THROUGH THE DAY AND EVENING ACROSS THE MIDDLE
OF THE AREA.

MESOSCALE TRENDS MAKE A DIFFICULT FORECAST FOR WEDNESDAY AND
THURSDAY. WITH THE NEXT MAJOR TROUGH DEEPENING IN THE ROCKIES TOWARD
MIDWEEK...DOWNSTREAM HEIGHTS WILL BE RISING WHICH SHOULD BEGIN TO
SHUNT THE MAIN BAROCLINIC ZONE FURTHER NORTH OUT OF THE FORECAST
AREA. WILL CONTINUE WITH CHANCE POPS ON WEDNESDAY FOR REMNANT
OUTFLOW BOUNDARIES FROM THE PREVIOUS NIGHT ACTIVITY...THEN GO DRY
FOR THURSDAY WHEN WE SHOULD BE FIRMLY ENTRENCHED IN A HOT AND CAPPED
WARM SECTOR. HIGHS WILL LIKELY REACH 90 TO 95 IN MOST AREAS.

LONG TERM...FRIDAY THROUGH MONDAY...
STRONG UPPER TROUGH IN THE ROCKIES ON THURSDAY WILL MOVE NORTHEAST
INTO THE NORTHERN PLAINS BY 12Z FRIDAY. THE TIMING OF THIS FEATURE
HAS BEEN PRETTY CONSISTENT OVER THE PAST COUPLE OF MODEL RUNS AND
THIS SPELLS ANOTHER POTENTIAL SEVERE WEATHER EVENT FOR FRIDAY
AFTERNOON AND NIGHT. THE SURFACE LOW SHOULD BEGIN FRIDAY AROUND
MINNESOTA WITH ITS COLD FRONT EXTENDING SOUTH ACROSS EASTERN IOWA
INTO WESTERN MISSOURI. THE FRONT SHOULD SLOW DOWN FRIDAY AS THE
UPPER TROUGH MOVES MORE NORTH THAN EAST...SO WILL RESTRICT LIKELY
POPS TO THE WESTERN PORTIONS OF THE FORECAST AREA THROUGH THE DAY.
AS THE FRONT MOVES INTO WESTERN ILLINOIS FRIDAY AFTERNOON...STORMS
WILL INCREASE AND PUSH INTO THE REMAINDER OF THE AREA FRIDAY NIGHT.
THE FRONT SHOULD THEN SLOW DOWN AND STALL OUT SATURDAY AS THE
ASSOCIATED UPPER TROUGH MOVES INTO CANADA AND LEAVES THE FRONT
BEHIND. AFTER THAT...TROUGHING WILL REDEVELOP OVER THE WESTERN CONUS
SUNDAY AND MONDAY WITH AN UPPER RIDGE REESTABLISHING ITSELF ACROSS
THE SOUTH. ANY REMNANTS OF THE SATURDAY FRONT SHOULD THEN LIFT NORTH
AND PLACE ILLINOIS BACK INTO THE HOT TEMPERATURES AND A CAPPED
AIRMASS...WITH THE MAIN SYNOPTIC BAROCLINIC ZONE TO OUR NORTH.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 2, 3:33 PM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
333 PM CDT MON JUN 2 2008

ILZ027>031-036>038-040>043-047>051-031100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
333 PM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER CENTRAL
ILLINOIS...AS A WARM FRONT LIFTS NORTH TOWARD THE AREA. THE BEST
CHANCE OF SEVERE STORMS WILL BE AFTER MIDNIGHT...WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...VERY
HEAVY RAIN WILL BE POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WARM FRONT IS EXPECTED TO STALL OUT OVER CENTRAL ILLINOIS ON
TUESDAY THROUGH WEDNESDAY. THIS SYSTEM WILL BE THE TRIGGER FOR
OTHER POSSIBLY SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL
AGAIN BE THE PRIMARY HAZARDS.

ANOTHER PERIOD OF THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY
NIGHT AND INTO SATURDAY. THE BEST CHANCES FOR STRONG STORMS WILL
BE FRIDAY AFTERNOON AND FRIDAY NIGHT AS A COLD FRONT MOVES EAST
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-031100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
333 PM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER CENTRAL
ILLINOIS...AS A WARM FRONT LIFTS NORTH TOWARD THE AREA. THE BEST
CHANCE OF SEVERE STORMS WILL BE AFTER MIDNIGHT...WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WARM FRONT IS EXPECTED TO STALL OUT OVER CENTRAL ILLINOIS ON
TUESDAY THROUGH WEDNESDAY. THIS SYSTEM WILL BE THE TRIGGER FOR
OTHER POSSIBLY SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL
AGAIN BE THE PRIMARY HAZARDS.

ANOTHER PERIOD OF THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY
NIGHT AND INTO SATURDAY. THE BEST CHANCES FOR STRONG STORMS WILL
BE FRIDAY AFTERNOON AND FRIDAY NIGHT AS A COLD FRONT MOVES EAST
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:53 PM CDTSevere Thunderstorm WarningILXCass, Mason, Morgan, Schuyler52 min
Jun 2, 10:08 PM CDTSevere Thunderstorm WarningILXMorgan, Scott52 min
Jun 2, 10:22 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler23 min
Jun 3, 12:54 AM CDTAreal Flood AdvisoryILXCass, Morgan, Sangamon3 hr
Jun 3, 1:46 AM CDTAreal Flood AdvisoryILXCass, Menard, Sangamon8 hr
Jun 3, 2:12 AM CDTSevere Thunderstorm WarningILXChristian, Sangamon48 min
Jun 3, 2:37 AM CDTTornado WarningILXChristian, Sangamon23 min
Jun 3, 2:44 AM CDTTornado WarningILXChristian, Macon31 min
Jun 3, 2:53 AM CDTTornado WarningILXChristian, Macon, Shelby37 min
Jun 3, 3:06 AM CDTTornado WarningILXChristian, Macon, Moultrie, Shelby24 min
Jun 3, 3:29 AM CDTTornado WarningILXMoultrie, Shelby16 min
Jun 3, 4:13 AM CDTSevere Thunderstorm WarningILXMorgan, Scott47 min
Jun 3, 5:12 AM CDTAreal Flood AdvisoryILXLogan, Mason, Menard4 hr
Jun 3, 5:23 AM CDTAreal Flood AdvisoryILXCass, Morgan, Scott4 hr
Jun 3, 5:57 AM CDTAreal Flood AdvisoryILXChampaign, Macon, Piatt, Sangamon3 hr
Jun 3, 7:11 AM CDTAreal Flood AdvisoryILXChampaign, Douglas, Edgar, Vermilion3 hr
Jun 3, 7:57 AM CDTFlash Flood WarningILXDouglas, Edgar3 hr
Jun 3, 8:06 AM CDTSevere Thunderstorm WarningILXClay39 min
Jun 3, 8:16 AM CDTTornado WarningILXClay29 min
Jun 3, 8:43 AM CDTTornado WarningILXClay, Richland32 min
Jun 3, 9:02 AM CDTAreal Flood AdvisoryILXMacon3 hr
Jun 3, 9:22 AM CDTSevere Thunderstorm WarningILXSchuyler38 min
Jun 3, 9:33 AM CDTSevere Thunderstorm WarningILXFulton42 min
Jun 3, 9:51 AM CDTSevere Thunderstorm WarningILXCass, Mason, Menard, Morgan39 min
Jun 3, 10:04 AM CDTSevere Thunderstorm WarningILXFulton, Mason, Menard, Peoria, Tazewell41 min
Jun 3, 10:11 AM CDTSevere Thunderstorm WarningILXScott34 min
Jun 3, 10:14 AM CDTRiver Flood WarningILXPiatt9 days
Jun 3, 10:20 AM CDTSevere Thunderstorm WarningILXLogan, Menard, Morgan, Sangamon40 min
Jun 3, 10:22 AM CDTRiver Flood WarningILXCass, Mason13 days
Jun 3, 10:28 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Mason, Peoria, Tazewell and 1 more47 min
Jun 3, 10:51 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Piatt, Shelby39 min
Jun 3, 10:55 AM CDTSevere Thunderstorm WarningILXDeWitt, McLean, Piatt50 min
Jun 3, 11:24 AM CDTSevere Thunderstorm WarningILXChampaign, Coles, Douglas, Moultrie, Piatt39 min
Jun 3, 11:28 AM CDTRiver Flood WarningILXBrown, Cass, Morgan, Schuyler37 days
Jun 3, 11:32 AM CDTAreal Flood AdvisoryILXMcLean3 hr
Jun 3, 11:35 AM CDTRiver Flood WarningILXFulton, Mason32 days
Jun 3, 11:47 AM CDTSevere Thunderstorm WarningILXCumberland, Shelby43 min
Jun 3, 11:57 AM CDTSevere Thunderstorm WarningILXColes, Edgar33 min
Jun 3, 12:01 PM CDTAreal Flood AdvisoryILXMacon3 hr
Jun 3, 12:55 PM CDTSevere Thunderstorm WarningILXCrawford20 min
Jun 3, 3:06 PM CDTFlash Flood WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 27 more30 hr
Jun 3, 3:54 PM CDTRiver Flood WarningILXCass, Mason, Menard11 days
Jun 3, 3:58 PM CDTRiver Flood WarningILXMenard11 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.